Should I make this any of my business or back off since I'm not the mom?

@foxyfire33 (10009)
United States
July 10, 2008 1:43am CST
Stepson's girlfriend is on the Depo-Provera shot. She is scheduled to go back next week for her third injection. Since she's here more often than at her parents' house I've noticed changes and she talks to me about things. She's definitely having some not so good side effects and I seriously think she should not get another injection. She has been bleeding for 3 straight weeks, she's constantly getting dizzy and passing out (by constantly I mean once a week or so which is still not normal for an almost 18 year old), she's tired and achey alot, and since starting the Depo she's been put on anti-depressants too for some bizarre behavior. Her mom thinks is because she doesn't eat right or is just being overly dramatic (her sister did just fine on Depo afterall). But I know she eats plenty...we had the "are you pregnant?" discussion just a few weeks ago because of how much she was eating and sleeping. Anyway...all the details aren't as important. The problem is her mom is insistent that she stays on Depo but she's not here to see what I see. What do I do? I've spoken with girlfriend about my concerns and I do want her do be using some kind of reliable birth control but I'm really worried about her being on this drug any longer. I know she'll be 18 in a month and then her mom really can't force anything on her so maybe it's better to just keep the peace for now and let her decide for herself 3 months from now but it's just really hard to see how downhill she's gone in the past few months. Any thoughts? Advice?
4 people like this
12 responses
@jewel76 (2305)
• Canada
10 Jul 08
You should definately ask a doctor or nurse about the side effects, they will be able to tell you if the depo could be dangerous for her or not..if they agree that she should stop, then tell her mom that you simply asked your doc or nurse about it, and with the side effects that she's getting, she should stop..maybe hearing it came from a professional,the mother will agree that she needs to stop.
2 people like this
@checapricorn (16066)
• United States
10 Jul 08
Hi foxy, How about bringing her to a doctor to really confirm if the Depo is the cause of these unusual behavior..I have no friends also who are using the same birth control so I have no idea about it, they are all using pills! I hope she will be checked soon, she is too young and maybe her body can't handle it..And the fact that she is more often in your house than her parents, I will be relying more in your observation not her mom!
2 people like this
@fwidman (11517)
• United States
10 Jul 08
Since you and this girl are talking about things, you really should advise the young lady to tell the doctor what has been happening to her when she goes to get her next injection. The doctor should know this as it seems important. Just because sister was okay using this stuff doesn't mean anything at all. Every body is different
@cripfemme (7718)
• United States
11 Jul 08
I'm a health educator and frankly concerned about your son's girlfriend's bleeding episode. Not everybody tolerates Depo-Provera very well, and I think you should talk to the young lady and have her tell her gynecologist what's happening. This could lead to her being sterile which I'm sure she doesn't want. Her mom is incorrectly in my opinion more concerned with preventing pregnancy than with her overall health. This is, in my opinion, misguided. She could have cancer or something. If I was her I would make an appointment as soon as possible. Whatever I had to reschedule or cancel wouldn't matter. I would just get to the OBGYN as soon as possible.
• United States
11 Jul 08
Foxy, I do know that on the depo shot that sometimes it takes a year for the side effects to stabilize, but having said that one should never be fainting. In our state your sons girlfriend could go see a health practitioner now with out a parents permission or consent. If it were I I would , take her myself. You are talking serious side effects here if it is indeed the depo-provera. Not everyone reacts the same with all birth control.
1 person likes this
@singlemommy (2953)
• United States
11 Jul 08
I think if I were you I would try to convince your stepson's girlfriend to talk to her doctor about it when she goes back for the next shot. I know my gyno is always willing to talk to me about any problems that I've ever had and always given me a solution or tried to help me out however it was that she could. I've never been on depo, but I thought it was suppose to stop you from bleeding? If so, I would say that the bleeding definitely is something to be concerned about. 3 week is a very long time to bleed and she is probably having dizzy spells and passing out because of all the blood lose. I would just try to get her to talk to her doctor, only the doctor will know for sure what may be going on with this girl's body. I mean we can probably come up with all sorts of things, but her doctor will have a better idea.
1 person likes this
• United States
10 Jul 08
That's quite a dilemma foxy. It sounds as if you have spoken to the girl's mother and she just won't listen, therefore, discussing it with her is obviously not going to work. I'd say that if the shot is causing that many problems for the girl, advise the girl to tell her doctor what she has been experiencing when she goes in for the next shot. If the doctor feels that the problems are being caused by the shot, then he/she most likely will not give the girl another injection regardless of what the mother says. Also, the doctor could then tell the mother that shot is not good for her daughter and why. The mother may be more willing to listen if she hears it from the doctor. Then in a month, as you say, the girl will be 18 and able to make her own decisions about that sort of stuff from then on.
1 person likes this
• United States
10 Jul 08
Please beg her to not get another injection of that poison!! That stuff changed my life and not for the better. I had all of the symptoms that she has and on top of it I gained over 30lbs after my second injection. It is nasty stuff and it messes with your body and mind. By mind, I mean I had some wicked mood swings. After my last injection it took me over a year to get back to normal with my cycle. My weight has never been the same. There are so many other contraceptives out there that have minimal side effects. Please share this with her and urge her to speak with her health care professional about other options for her to take!
1 person likes this
@Trace86 (5034)
• United States
10 Jul 08
It is your business in a way. She is a young girl that you are concerned about! She is part of your family. She needs to tell the doctor about the side effects she is having. No doctor worth a thing will continue this medication for her with those side effects. The mother may be in charge, but it is still that girl's body! Help her write down all the side effects and bizarre behaviors so she can tell the doctor and not forget anything. You are a wonderful person to be so concerned about her.
1 person likes this
@Hatley (164670)
• Garden Grove, California
10 Jul 08
I think you should suggest to her that she contact her doctor as she is having bad side effects form the Depro Provera shot. she does not have to suffer in silence as he needs to know just how this is effectingher, as he may need to change medication s for her safety.just because her sister did fine does not mean diddley no two peole are alike in how medications affect them. her mom is being to blase about it. tell her go see your doctor and tell him what is happening.
@moneyandgc (3430)
• United States
11 Jul 08
Since the mother is not willing to listen and you get to see the side effects first hand. At the very least she needs to tell the doctor everything that has been happening to her. What she is experiencing could be dangerous to herself or others.
@amanda08 (647)
• United States
11 Jul 08
i think she should be put on some other type of bc.. it is obvious she is not responding to this type very well. Maybe the girl should tell her doc about everything and he will make the decision for her to stop taking it.. leaving her mother out of the equation altogether.